City News


Back to City News

Mar
19
2019
Additional incidents prompt calls for Fentanyl awareness
One example of what a potentially counterfeit drug pill looks like.

On Friday, March 15, the Yuma Police Department responded to two separate calls in reference to an overdose. One call was for a 16-year-old male and the second call was for a 17-year-old female. Both reportedly overdosed and were transported to Yuma Regional Medical Center. In both of these cases, Narcan was administered. On Sunday, March 17, a 27-year-old male reportedly overdosed and Narcan was administered. The subject was transported to Yuma Regional Medical Center, but was pronounced deceased upon arrival.

Fentanyl is a dangerous and often lethal opioid medication, or narcotic, when not administered professionally. Fentanyl is often used by illegal drug users in place of, or along with, heroin. The pill the student ingested is the same type found in the recent overdose incidents in San Luis, Ariz.

The Yuma Police Department is partnering with the Yuma Fire Department and the Yuma Union High School district to get information out to the students and parents regarding the hazards of ingesting any illegal narcotics but with specific emphasis on Fentanyl. The Police Department is concerned people do not know they are taking Fentanyl and mistakenly believe they are taking OxyContin/oxycodone. Very small doses of Fentanyl can be lethal.

The participating agencies encourage parents to talk to their children about the hazards of ingesting Fentanyl in any form. For additional information and facts on Fentanyl, go to the following website:  https://www.dea.gov/factsheets/fentanyl.

The Yuma Police Department strongly encourages parents and community members who discover any medications matching the above description to refrain from handling the pills – Fentanyl is known to be absorbed through the skin – and to contact their local law enforcement agency.

Due to the potential for causing respiratory arrest, the Yuma Fire Department urges anyone suspected of ingesting one of these pills, or even a portion of it, to seek emergency medical attention.

The above picture is one example what the tablet may look like. Other tablets may have “M-30” on the same side or an “M” without the square as in the picture above.

The Yuma Police Department encourages anyone with any information about these incidents to please call the Yuma Police Department at (928) 373-4700 or 78-Crime at (928) 782-7463 to remain anonymous.